Kansas, 2015

Flash Flood and Damaging Winds in Kansas, August 18 to 19, 2015

August 18 to 19, 2015 · NWS SGF · 6 events in 1 county or zone

A line of severe thunderstorms produced wind damage and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A line of severe thunderstorms produced wind damage and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 18, 4:37 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 4:37 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT TUE AUG 18 2015

.SHORT TERM...(Through Tonight)
Issued at 0159 PM CDT TUE AUG 18 2015

Rather complex mesoscale set up over the region at this time.
Outflow boundary has become a focus for scattered showers and
storms that extend from Rolla southwestward to near Branson. While
the airmass in this area is unstable (MLCAPE nearing 2000 J/kg),
shear is lacking. As a result, storms have fired, but organization
is struggling. Multicells are expected for the next few hours
before this activity exits to the east. There is a risk for a few
severe storms with this activity, with hail to the size of
quarters and wind gusts to 60mph the main risks.

In the meantime, an elongated area of rain and embedded storms
continues to move east out of western Missouri. This activity has
exhibited a slow weakening trend, but should stay together as it
encounters increasing instability. At this point, not expecting
severe weather with this activity, but it will continued to be
monitored for trends.

Heading into this evening and tonight, eyes will then focus on a
cold front approaching from the northwest. Should see enough
recovery across eastern Kansas to increase instability. Convection
that fires along the front will move southeast with time and into
western portions of the area this evening. There are questions as
to how unstable our atmosphere will become. This area has been
worked over so far today, and the window of opportunity for
heating and recovery is small, and getting smaller by the hour.
Trends will need to be monitored carefully. If enough instability
develops, there will be a risk of marginally severe hail/wind with
storms that enter from the west.

Overnight, the cold front will move through the region and a much
cooler airmass will enter from the northwest. The main shortwave
over the upper Midwest will be slow to eject northeast, and a few
additional lobes of vorticity will move through the area beginning
late tonight through Wednesday. As a result, additional showers
are expected across the region.

.LONG TERM...(Wednesday through Tuesday)
Issued at 0159 PM CDT TUE AUG 18 2015

Cold front will continue to plow through the area Wednesday. A
strong mid level shortwave moving out of Kansas combined with a
moist mid/upper level parallel flow will promote a slug of post
frontal showers across most of the area through a majority of the
day into the evening. NW surface flow, clouds and precip will make
for a well below average August day with highs likely in the
middle 60s. Once precip and clouds clear out Wednesday night,
lows will tank into the lower 50s.

 Quiet weather is expected under zonal flow Thursday and Friday
with the highs in the upper 70s and lows in the upper 50s/lower
60s. Medium range models continue to show a disturbance in the
flow approaching the area early Saturday. Showers and
thunderstorms look possible during this timeframe.

 A strong shortwave will traverse the northern plains on Sunday
pushing another cold front into the area. Showers and
thunderstorms also look possible during the day and evening
Sunday. Beyond Sunday, northwest flow returns and dry conditions
are expected through early next week. Temperatures look to remain
near or slightly below average with highs near 80 and lows near
60.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 0533 PM CDT TUE AUG 18 2015

Convection over the eastern CWA should exit just as convection
ahead of the cold front in eastern Kansas begins to push into our
western CWA. Should start to see that occur near the onset of the
00z TAFS and for the JLN area into SGF an hour or two later. BBG
will be later in the evening. This system seems to have quite a
bit of post-frontal precipitation, so will be going with
showers/thunder through much of the TAF period. Much of the pre-
frontal conditions will be in VFR/MVFR unless you can get directly
under a stronger storm which could send it into IFR. However,
post-frontal conditions will deteriorate into IFR for much of the
day Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Burchfield
AVIATION...Lindenberg
Hazardous weather outlook, Aug 18, 2:32 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT TUE AUG 18 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-192045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
332 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED TO SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON ACROSS
  THE MISSOURI OZARKS. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
  WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH
  POSSIBLE.

  THE RISK FOR SEVERE STORMS WILL PERSIST THIS EVENING INTO THE
  OVERNIGHT HOURS AS THUNDERSTORMS DEVELOPING AHEAD OF A COLD
  FRONT ACROSS KANSAS MOVE TO THE SOUTHEAST AND INTO SOUTHEASTERN
  KANSAS AS WELL AS WESTERN AND CENTRAL MISSOURI. THE STRONGEST
  STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND
  HAIL TO THE SIZE OF QUARTERS. HIGHEST CHANCES AND BEST
  CONFIDENCE IN SEVERE WEATHER WILL BE ACROSS AREAS ALONG AND
  WEST OF INTERSTATE 49 AS THIS AREA WILL HAVE THE MOST
  INSTABILITY FOR THUNDERSTORMS.

  OTHERWISE THE PRIMARY HAZARDS WITH ANY STORM WILL BE FREQUENT
  LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SHOWERS AND PERHAPS A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
  WEDNESDAY. OCCASIONAL LIGHTNING AND SMALL HAIL WILL BE
  POSSIBLE...MAINLY ACROSS SOUTH CENTRAL MISSOURI. LOCALLY HEAVY
  RAINFALL IS POSSIBLE ACROSS SOUTHERN MISSOURI.

  THE CHANCE OF THUNDERSTORMS WILL RETURN LATE FRIDAY INTO THE
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS EXTREME
  SOUTHEASTERN KANSAS AND PORTIONS OF WESTERN MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD

In the hours before

Special weather statement, Aug 18, 1:51 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT TUE AUG 18 2015

MOZ083-182030-
DENT MO-
251 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENT COUNTY UNTIL
330 PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALEM...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
SALEM...                          STONE HILL...
HOWES MILL...                     SLIGO...
BOSS...                           HOWES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPRINGFIELD.

&&

LAT...LON 3759 9131 3756 9132 3754 9147 3769 9159
      3779 9144 3779 9131 3771 9131 3770 9130
      3769 9115 3759 9115
TIME...MOT...LOC 1951Z 237DEG 19KT 3766 9145

HATCH
Special weather statement, Aug 18, 2:08 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT TUE AUG 18 2015

MOZ096-105-182045-
OZARK MO-DOUGLAS MO-
308 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS AND
NORTHWESTERN OZARK COUNTIES UNTIL 345 PM CDT...

AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF AVA...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
WASOLA...                         THORNFIELD...
NOBLE...                          SQUIRES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPRINGFIELD.

&&

LAT...LON 3667 9276 3678 9277 3679 9276 3693 9255
      3686 9243 3674 9250
TIME...MOT...LOC 2007Z 237DEG 19KT 3676 9269

HATCH

The radar

The Springfield radar (KSGF), 121 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 18, 6:43 PM CST
Where
Cherokee County, 0.69 mi N of Weir
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.310, -94.770

Several large tree limbs were blown down in Weir.

Thunderstorm Wind, Cherokee

When
August 18, 6:43 PM CST
Where
Cherokee County, 0.69 mi N of Weir
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.310, -94.770

Wind speed was estimated.

Thunderstorm Wind, Cherokee

When
August 18, 6:56 PM CST
Where
Cherokee County, 1.38 mi S of Hallowell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.150, -95.000

Several trees were blown down south of Hallowell.

Thunderstorm Wind, Cherokee

When
August 18, 7:22 PM CST
Where
Cherokee County, Crestline
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.170, -94.700

Wind gust was estimated at the KOAM-TV studios.

Thunderstorm Wind, Cherokee

When
August 18, 7:25 PM CST
Where
Cherokee County, 0.55 mi W of Baxter Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.020, -94.740

Several large tree limbs were blown down in Baxter Springs.

Flash Flood, Cherokee

When
August 18, 10:45 PM CST to August 19, 12:45 AM CST
Where
Cherokee County, 1.49 mi SSE of Faulkner to 2.37 mi ESE of Faulkner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.079, -95.013

Several county roads surrounding Fly Creek were flooded. Several county roads near Sherman, West Mineral, and Weir were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590122, 590129, 590123, 590130, 590125, 590121.